Side effects of psychotropic medication are particularly important. They can be very severe and harmful to the individual. Some common side effects are increased appetite, hormonal difficulties (e.g., failing to menstruate), motor difficulties (e.g., shuffling gate), muscular problems (e.g., stiffness), dryness of mouth, blurred vision, impotence, low blood pressure, seizures, and immune system reactions.
The burden of side effects can be illustrated by looking at two common and very troubling side effects associated with antipsychotic medication: pseudo-parkinsonism and tardive dyskinesia. Antipsychotic medication, because it affects the functioning of the neurotransmitter, dopamine (discussed in Chapter 2), interferes significantly with motor functions. Some patients, regardless of age, develop the symptoms (but not the actual disease) of Parkinson's disease: resting tremors, poor control of their own movements, and shuffling movements. Another side effect that may occur from use of these medications is tardive dyskinesia, which involves an uncontrollable twisting or writhing movement of the mouth and limbs. Unlike some of the other side effects, tardive dyskinesia is usually not reversible once it appears. As if it were not enough to endure the symptoms and behaviors associated with psychosis, the involuntary movements of tardive dyskinesia can make someone appear bizarre to others, which increases stigma.
Some side effects are eminently treatable with changes in dosage or type of medication. Certain side effects can be treated with other medications, but of course, these medicines can have their own side effects as well. A common remark about these drugs is that if they were not therapeutic, they would be poison. Antipsychotic medications differ from each other in terms of side effect profiles. Movement abnormalities are the main side effect associated with the typical or older antipsychotics. There are both early and late emerging motor side effects (Sadock & Sadock, 2000). Early emerging "extrapyramidal" syndromes include pseudo-parkinsonism symptoms, dystonic reactions (sudden onset of sustained intense muscle contraction), and akathisia (restlessness). The most common late emerging syndrome is tardive dyskinesia. These side effects caused by the typical antipsychotics have led many psychiatrists to abandon them in favor of second-generation medications. Nonetheless, these medications contributed to our understanding of the neurochemistry of schizophrenia, and offered many patients the first opportunity to live outside an institution.
Atypical antipsychotic medications may produce fewer adverse effects, particularly less extrapyramidal motor dysfunction (Allison & Casey, 2001; Bradford, Stroup, & Lieberman, 2002) and tardive dyskinesia (Kane, 2003). However, for some people serious physical problems or conditions may result from the use of these medications. A problem for many consumers on psychotropic medications is weight gain and the newer atypical antipsychotics can cause this problem (Allison & Casey, 2001; Green, Patel, Goisman, Allison, & Blackburn, 2000). In fact, one study found that the mean weight gain for those treated with one of the atypical medications (such as clozapine, risperidone, amisulpride and zotepine) was significantly more than for those treated with the older antipsychotic medications (Wetterling & Muessigbrodt, 1999). Weight gain is not only unpleasant for the individual, but can also lead to medical consequences such as diabetes (Allison & Casey, 2001). Treatments such as behavior therapy can control weight gain in the short term and "lifestyle changes" can improve the issue long term (Green et al., 2000). It is hoped that using these techniques to maintain a healthy weight will lead to better compliance with medication. Another physical problem is that some individuals exhibit abnormal EKG patterns with the start of Clozaril; however, this may normalize with continued treatment (Kang et al., 2000).
Was this article helpful?
I lost over 60 pounds and 4+ inches off my waist without pills, strenuous exercise, or any of the things that the diet experts tell you to do...and I did it in less than 4 months! If you have the desire, and can read through my e-book , then this is for you! I could have easily made it a lot more difficult, with stacks of information that people will never read, but why?